INTRAVENOUS LIPID EMULSION THERAPY FOR SUSTAINED RELEASE DILTIAZEM POISONING: A CASE REPORT

Main Article Content

Ben J Wilson
Jack S Cruikshank
Kim L Wiebe
Valerian C Dias
Mark C Yarema

Keywords

Diltiazem, poisoning, calcium channel blockers, fat emulsion, overdose

Abstract

We present a case of refractory cardiogenic shock secondary to sustained release diltiazem poisoning. Intravenous lipid emulsion therapy was initiated approximately 13 hours after ingestion. Vasopressors were weaned off hours after initiation of intravenous lipid emulsion therapy and the patient went on to make a full recovery. This report adds to the paucity of data on intravenous lipid emulsion rescue therapy in sustained release diltiazem poisoning. We hypothesize that the intravenous lipid emulsion may have mediated its favorable hemodynamic effects via increases in myocardial calcium concentration with resultant increased inotropy.

Abstract 98 | PDF Downloads 97

References

1. Montiel V, Gougnard T, Hantson P. Diltiazem poisoning treated with hyperinsulinemic euglycemia therapy and intravenous lipid emulsion. Eur J Emerg Med 2011;18(2):121-3.
2. Stellpflug SJ, Fritzlar SJ, Cole JB, Engebretsen KM, Holger JS. Cardiotoxic overdose treated with intravenous fat emulsion and high-dose insulin in the setting of hypertrophic cardiomyopathy. J Med Toxicol 2011;7:151-3.
3. Dolcourt B, Aaron C. Intravenous fat emulsion for refractory verapamil and atenolol inducedshock: a human case report. NACCT. Clin Toxicol 2008;46:620.
4. Young AC, Velez LI, Kleinschmidt KC. Intravenous fat emulsion therapy for the intentional sustained-release verapamil overdose. Resuscitation 2009; 80:591–3.
5. French D, P Armenian, Ruan W, et al. Serum verapamil concentrations before and after Intralipid therapy during treatment of an overdose. Clin Tox 2011;49:340-4.
6. Proano L, Chiang WK, Wang RY. Calcium channel blocker overdose. Am J Emerg Med 1995;13:444–50.
7. Luomanmaki K, Tiula E, Kivisto KT, Neuvonen PJ. Pharmacokinetics of diltiazem in massive overdose. Therap Drug Mon 1997;19(2):240-2.
8. Morimoto S, Sasaki S, Kiyama M, et al. Sustained-release diltiazem overdose. J Hum Hypertension 1999;13:643-4.
9. Isbister GK. Delayed asystolic cardiac arrest after diltiazem overdose; resuscitation with high dose intravenous calcium. Emerg Med J 2002;19:355-7.
10. Durward A, Guerguerian AM, Lefebvre M, Shemie SD. Massive diltiazem overdose treated with extracorporeal membrane oxygenation. Ped Crit Care Med 2003;4(3):372-6.
11. Cantrell FL, Williams SR. Fatal unintentional overdose of diltiazem with antemortem and postmortem values. Clin Tox 2005;43(6):587-8.
12. Wills BK, Liu JM, Wahl M. Third-degree AV block from extended-release diltiazem ingestion in a nine-month-old. J Emerg Med 2008;38(3):328-31.
13. Pichon N, Dugard A, Clavel M, Amiele JB, Francois B, Vignon P. Extracorporeal albumin dialysis in three cases of acute calcium channel blocker poisoning with life threatening refractory cardiogenic shock. Ann Emerg Med 2011 [in press].
14. Lheureux PE, Zahir S, Fris M, Derrey AS, Penaloza A. Bench-to-bedside review: hyperinsulinemia/euglycaemia therapy in the management of overdose with calcium-channel blockers. Crit Care 2006;10(3):212.
15. Connolly DL, Nettleton MA, Bastow MD. Massive diltiazem overdose. Amer J Cardiol 1993;72:742-3.
16. Jamaty C, Bailey B, Larocque A, Notebaert E, Sanogo K, Chauny JM. Lipid emulsions in the treatment of acute poisoning: a systematic review of the human and animal studies. Clin Tox 2010;48: 1-27
17. Huang J, Xian H, Bacaner M. Long-chain fatty acids activate calcium channels in ventricular myocytes. Proceedings of the National Academy of Sciences USA. 1992; 89:6452–6.
18. Cave G, Harvey M. Intravenous lipid emulsion as antidote beyond local anesthetic toxicity: a systematic review. Acad Emerg Med 2009;16:815-24.
19. Bet 2: Intralipid/lipid emulsion in beta-blocker overdose. Emerg Med J 2011;28(11):991-3.
20. Hjalmarson A. Cardioprotection with betaadrenoceptor blockers. Does lipophilicity matter? Basic Res Cardiol 2000;95:I41-I45.
21. West PL, McKeown NJ, Hendrickson RG. Iatrogenic lipid emulsion overdose in a case of amlodipine poisoning. Clin Tox 2010;48:393-6.